Kentucky, 2018Damaging Wind in Kentucky, July 5, 2018
July 5, 2018 · NWS PAH · 1 event in 1 county or zone
Isolated thunderstorms developed as the atmosphere became strongly unstable during the afternoon and early evening hours. Mixed layer capes were near 3000 j/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed as the atmosphere became strongly unstable during the afternoon and early evening hours. Mixed layer capes were near 3000 j/kg. The storms drifted slowly south and southwest around a strong upper level high centered over the Missouri Valley. An isolated damaging wind gust was observed with the strongest cell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 2:20 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 5, 2:20 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
320 PM CDT Thu Jul 5 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 320 PM CDT Thu Jul 5 2018
The excessive heat today that prompted a warning to be issued
this morning produced widespread heat indices in the 108 to 115
range. KPAH ASOS managed a sweltering 114 this afternoon.
Will need to monitor some isolated convection down near the TN
late this afternoon, and also an outflow boundary heading south
along the Wabash River Valley due to the high instability in place
across the region. Not expecting much of an organized severe
threat, but any storm that goes up in this extreme heat could
produce some decent wind gusts 40-50 MPH or so.
The good news is that a break from the extreme heat seems in
order, at least in temporarily in the short term. The upper ridge
that has been responsible for the heat is expected to retrograde
back to the west on tonight/Fri. This will allow a cold front to
push south into and through the region. There will not be much
overall moisture return ahead of the front, and upper support also
looks minimal as the front cross area. This, along with the
negative diurnal timing of the front, should serve to limit
thunderstorm coverage to scattered at best. Better news is that
extensive cloud cover Friday will likely hold temps down in the
80s at most locations, and give us at least a temporary break
from the excessive heat streak. In fact, we should see most
locations fall back well into the lower and mid 60s Friday night.
Some cooler areas along the I-64 corridor may even see some
readings drop into the upper half of 50s by sunrise Sat. Saturday
still looks like the pic day of the weekend, and most likely the
pic day of for the next 7 to 10 days. High temperatures will stay
in the 80s with a nice northeast breeze and much more comfortable
humidity levels.
.LONG TERM...(Sunday through Thursday)
Issued at 320 PM CDT Thu Jul 5 2018
As an expansive upper ridge (594+ decameters) gets re-established
across the PAH forecast area on Sun, an inverted surface trof to the
southwest of the center of high surface pressure could be a focus
for possible shower and tstm activity in the increasingly unstable
atmosphere, mainly across the southern half of the region. Low level
winds will have begun to gain at least some southerly component by
then, thus surface dewpoints are expected to return to the lower
70s, providing some additional fuel for deep moist convection Sun
afternoon.
The setup of the winds and low level moisture should maintain the
possibility that isolated to scattered shower and tstm activity will
linger into Mon and Tue afternoons for parts of the region,
according to the 12Z GFS/CMC. However, the 00Z ECMWF had a drier
forecast, with the inverted trof depicted farther south than the
GFS/CMC (but the 12Z ECMWF version was more in line with the other
12Z models). Thus, at this time, PoPs at any one location will not
be any higher than low chance through at least mid week. Many areas
will remain dry.
Temps are expected to inch up a degree or two with each passing day
in the extended forecast, and lows should rebound to the upper
60s/lower 70s. By midweek, afternoon heat indices are expected to
return to the 100 to 105 range again.
&&
.AVIATION...
Issued at 1130 AM CDT Thu Jul 5 2018
Scattered diurnal cumulus clouds expected. Bases will be above
vfr thresholds. The cumulus clouds will dissipate around sunset.
Winds will generally be light.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT this evening for
ILZ075>078-080>094.
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ076-
086-087-109>112-114.
Heat Advisory until 8 PM CDT this evening for MOZ100-107-108.
IN...Excessive Heat Warning until 8 PM CDT this evening for INZ081-
082-085>088.
KY...Excessive Heat Warning until 8 PM CDT this evening for
KYZ001>022.
&&
SHORT TERM...GM
LONG TERM...DB
AVIATION...GMHazardous weather outlook, Jul 5, 2:52 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
352 PM CDT Thu Jul 5 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
352 PM CDT Thu Jul 5 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
An Excessive Heat Warning remains in effect for most of the
region until 8 PM. The heat index will peak between 108 and 114
degrees this afternoon. Please refer to the Excessive Heat Warning
product for more details.
Isolated thunderstorms will be possible this afternoon and
tonight. The main hazards will be lightning and heavy rain,
though any storm that forms during the heat of the day or early
evening could also contain strong and gusty winds of 40 to 50 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered thunderstorms may occur mainly Sunday through
Tuesday over parts of the region. The main hazards will be locally
heavy rain and lightning.
Heat indices of 100 to 105 will be possible from mid week on.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Thunderstorm Wind, Hickman
- When
- July 5, 3:35 PM CST
- Where
- Hickman County, Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.670, -88.980
Two trees were blown down over a roadway in the city limits of Clinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 5 to 9, 201820 deaths · 32 events
- Excessive Heat in Arizona, July 5 to 7, 20182 deaths · 1 injured · 7 events
- Lightning Strike in Missouri, July 5, 20181 death · 1 injured · 1 event
- Wildfire in California, July 5 to 22, 20181 death · 1 event
- Damaging Winds in Kentucky, July 5, 2018$469,000 · 60 kt wind · 21 events
- Flash Flood and Damaging Winds in Pennsylvania, July 5, 2018$505,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in New Mexico, July 5, 2018$211,000 · 1 in hail · 8 events
- Damaging Winds in Ohio, July 5, 2018$141,000 · 52 kt wind · 10 events
- Tropical Storm in Guam, July 5, 2018$150,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 5 to 8, 2018$118,000 · 52 kt wind · 5 events
- Damaging Winds in Tennessee, July 5, 2018$66,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Tennessee, July 5, 2018$67,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762098.